Back to contents

Side-effects

All medicines can cause side-effects. The side-effects caused by the HIV drugs used today are generally mild and lessen or go away completely over time. Children tend to cope with HIV drugs very well and have few side-effects. Your child’s clinic team should tell you what side-effects to look out for whenever your child starts a new drug.

Common side-effects

Before your child starts treatment with a new drug, the doctor or pharmacist will provide information about possible side-effects and some tips on how to cope with them.

Common side-effects of the drugs used to treat HIV are diarrhoea, feeling or being sick, and headache.

Many of these side-effects will only last for a week or two, so try to encourage your child to keep taking their medication until they notice the side-effects reducing. The clinic may give you anti-sickness or anti-diarrhoea medication when starting HIV treatment so you can give them to your child if needed.

If your child vomits within an hour of taking his or her medication, there will not have been enough time for the pill or liquid to be absorbed into the body, so the dose should be repeated. If you have any concerns when your child is starting medication, please call your clinic and speak to a specialist nurse or your child’s doctor for advice, don’t wait or worry. Do not stop giving your child the next dose of their HIV medication without talking to your clinic team.

Hypersensitivity reactions

Before starting treatment with abacavir (Ziagen, also in the combination pills Kivexa and Trizivir) your child should have the HLA B*5701 test to see if he or she has the gene associated with reactions to the drug. If the test is positive, then your child should not take abacavir. If the test is negative, it is highly unlikely that an allergic reaction will occur, but contact your HIV clinic immediately (or A&E if out of hours) if your child begins to feel unwell after starting the drug.

In the box with the drug there is an ‘alert card’, which your child should carry with him or her for the first six weeks of taking abacavir. The particular side-effects you should look out for during this time are:

  • Any skin rash OR
  • If your child gets one or more symptoms from at least TWO of the following groups:
  • fever
  • shortness of breath, sore throat or cough
  • nausea or vomiting, or diarrhoea or abdominal pain
  • severe tiredness or achiness or generally feeling ill.

Your child should never retry abacavir, or take Trizivir or Kivexa, if he or she has had an allergic reaction to abacavir previously.

Rash is also a symptom of reaction to nevirapine (Viramune). Usually, this occurs within the first two weeks of starting the drug and, in most cases, it goes away over time and isn’t anything to worry about. But in rarer cases it can cause serious health problems. It’s important that you mention this to your child’s doctor if it develops so it is properly monitored.

Some other anti-HIV drugs have been linked to rare, but very serious allergic reactions, which also involve a severe rash. Most are not currently recommended for use in children, but efavirenz (Sustiva) can very rarely cause an allergic reaction. Contact your child’s HIV clinic immediately (or A&E if out of hours) if he or she develops a rash together with any of these symptoms:

  • fever
  • feeling generally unwell or extremely tired
  • muscle or joint ache
  • blistering of the skin
  • mouth ulcers
  • swelling of the eye, lips, mouth or face
  • breathing difficulties
  • yellowing of the skin or eyes
  • dark urine
  • pale stools
  • pain, aching or sensitivity on the right-hand side of the body, below the ribs.

Your child should not take the drug which caused this reaction again in the future.

It’s possible that other drugs, including other anti-HIV drugs, might rarely cause allergic reactions too. It is therefore important that you tell your child’s doctor as soon as possible if he or she develops a rash, fever, or feels generally unwell soon after starting treatment with a new drug.

Longer-term side-effects

Some anti-HIV drugs can cause longer-term side-effects. These include increases in blood fats (lipids), heart, liver, kidney and bone problems. Although these may not be an issue yet, factors such as family history may influence decisions about which treatment is most suitable for your child.

Part of your child’s HIV care will involve regular blood tests to see if these problems are developing. It’s usually possible to do something about them. The benefits of treatment outweigh any health risks of possible side-effects.

Treatment with some of the older anti-HIV drugs such as zidovudine (Retrovir), stavudine (Zerit) and ritonavir (Norvir) have been linked to body fat changes, called lipodystrophy. This isn’t dangerous, but the physical changes can affect self-confidence. Doctors in the UK now avoid prescribing these drugs as first-line treatments, although there can be situations where these drugs are very effective. Not all of the older anti-HIV drugs are associated with serious side-effects. The most effective treatment combination will be considered individually for each child.

Body fat changes can be very distressing in young people who are often very conscious of their body image. If your child has taken anti-HIV drugs causing lipodystrophy, support will be available from their clinic. Treatment is available to help restore fat loss from the face. It’s been widely used in adults and has been shown to be safe and effective. Your clinic will be able to tell you if it’s a suitable option for your child. Talking to a child psychologist or a counsellor about this may be helpful for your child.

Changing treatment because of side-effects

HIV treatment is meant to make people better, so side-effects aren’t something that have to be endured if they are quite severe or if they don’t reduce after the first few weeks. If your child isn’t coping with side-effects, mention this at the clinic. Something can usually be done about side-effects.

Changing treatment might be appropriate in some cases. You’ll need to consider the pros and cons of this – for example, the side-effects of other treatments and how easy they are to take.

The NAM booklet Side-effects provides more information on the range of side-effects that anti-HIV drugs can cause and how to cope with them. Although it’s been written with adults in mind, much of its content also applies to children.

HIV & children

Published March 2015

Last reviewed March 2015

Next review March 2018

Contact NAM to find out more about the scientific research and information used to produce this booklet.

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.
Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.